Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 26, NWS Mobile, AL

June 27, 1999Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Jun 27, 1999, 6:39 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1999, 6:39 PM CDT (23:39 UTC)
Expired
Jun 28, 1999, 12:45 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Crenshaw County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 272341
FFWMOB
ALC013-041-131-280545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
639 PM CDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA
  WILCOX COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1245 AM CDT

* AT 635 PM CDT...  NWS DOPPLER WEATHER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN THAT EXTENDED
FROM BUTLER TO CAMDEN TO LUVERNE ALABAMA.  CRENSHAW AND BUTLER
COUNTIES HAVE REPORTED MANY DIRT ROADS AND A FEW PAVED ROADS TO BE
INUNDATED WITH WATER.

NWS DOPPLER WEATHER RADAR ESTIMATES INDICATE THAT BETWEEN TWO AND
THREE INCHES OF RAIN HAS FALLEN OVER ISOLATED PORTIONS OF THESE
COUNTIES SINCE 6 PM CDT SATURDAY EVENING.

SOME LOCATIONS CONTINUE TO RECEIVE UP TO 2.5 INCHES PER HOUR WITH
SCATTERED THUNDERSTORMS THIS AFTERNOON. THIS TREND WILL CONTINUE
THROUGH 9 PM CDT...WITH LIGHTER AMOUNTS EXPECTED THEREAFTER.
HOWEVER...EXCESS RAINFALL RUNOFF WILL KEEP SMALL CREEKS AND STREAMS AS
WELL AS LOW-LYING AREAS SWOLLEN WITH HIGH WATER AFTER 9 PM CDT.

* THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS OVER THESE COUNTIES.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  PLEASE REPORT
FLOODING TO YOUR LOCAL LAW ENFORCEMENT.  STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES AND POSSIBLE FUTURE ADDITIONAL WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:38 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 27, 2:38 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
238 PM CDT SUN JUN 27 1999

SHORT WAVE ENERGY CURRENTLY TRACKING ACROSS THE TN VALLEY AND
SPARKING SCATTERED CONVECTION ACROSS MUCH OF AL WILL PUSH EAST
TONIGHT. HOWEVER...A WEAK MID-UPR LEVEL SHEAR ZONE GETS LEFT BEHIND
THAT STRETCHES ALONG THE GULF COASTAL SECTIONS BACK TO WEST TX ON
MON. THE AVN AND ETA MODELS ARE IN FAIR AGREEMENT AND HOLD THIS SHEAR
ZONE ACROSS THE FA THRU MON BEFORE SAGGING IT SLIGHTLY SWD AND OVER
THE NRN GULF BY TUE. THIS FEATURE COUPLED WITH A CONTINUED MOIST AND
UNSTABLE AIRMASS WITH 2500+ CAPES...-5 LIS AND 2.0 INCH PWS WARRANT
A CHANCE OF POPS THRU THE FCST PERIOD.  WILL SHOW A SLIGHT DECREASE
IN POPS INTO TUES AS MODELS SHOW A SLIGHT DRYING/MORE STABLE TREND AS
THE UPR LEVEL RIDGE OVER TX BUILDS EAST AND THE SFC RIDGE BUILDS WEST
FROM FL.  HOWEVER...WILL KEEP CHANCE POPS IN THE FCST AS A FRONTAL
BNDRY CONTINUES TO SLOWLY SAG SWD OUT OF NORTH MS-AL ON TUE AND
PROVIDES THE FOCUS FOR MAINLY AFTN-EVNG CONVECTION.  WILL LEAN TOWARD
THE MUCH WETTER AVN POPS AND A SLIGHT WARMING TREND FOR HIGHS BY
TUE.

FOR TONIGHT...EXPECT SCATTERED CONVECTIVE ACTIVITY TO PERSIST THRU
THIS EVENING BEFORE WEAKENING AND PUSHING E-SE BY MIDNIGHT. ALTHO
GROUNDS ARE WELL SATURATED...NO FLOOD PROBLEMS HAVE BEEN REPORTED SO
FAR.  WILL CONTINUE TO HANDLE TONIGHTS ACTIVITY WITH URBAN AND SMALL
STREAM ADVISORIES AND MONITOR FOR THE ISOLATED POTENTIAL FLASH FLOOD
THREAT.

OVER THE COASTAL WATERS...RIDGE BUILDING BACK INTO EASTERN GULF WILL
KEEP A 10-15 KT SOUTHWEST FLOW OVER THE COASTAL WATERS THROUGH TUE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT WITH
NOCTURNAL INFLUENCES.

MOB 74/89/73/90 3534  PNS 75/89/74/90 3534
DTS 76/87/75/88 3534  GZH 73/90/72/91 4534 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:08 PM CDTFlash Flood WarningMOBClarke3 hr
Jun 27, 6:39 PM CDTFlash Flood WarningMOBWilcox6 hr

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.